Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2016, 11:46 PM MDT for Elbert County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2016, 11:46 PM MDT (05:46 UTC)
- Expired
- Jun 20, 2016, 12:18 AM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 3598 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
826
WUUS55 KBOU 200546
SVRBOU
COC039-200630-
/O.NEW.KBOU.SV.W.0082.160620T0546Z-160620T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1146 PM MDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1230 AM MDT
* AT 1146 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
SOUTHEAST OF ELBERT...OR 29 MILES NORTHEAST OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL ELBERT COUNTY...WHICH INCLUDES FONDIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3923 10450 3923 10430 3913 10428 3913 10453
TIME...MOT...LOC 0546Z 269DEG 8KT 3917 10448
HAIL...1.50IN
WIND...<50MPH
$$
GIMMESTAD1 follow-up statement
757
WWUS55 KBOU 200618
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1218 AM MDT MON JUN 20 2016
COC039-200627-
/O.CAN.KBOU.SV.W.0082.000000T0000Z-160620T0630Z/
ELBERT CO-
1218 AM MDT MON JUN 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELBERT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3923 10450 3923 10430 3913 10428 3913 10453
TIME...MOT...LOC 0616Z 269DEG 8KT 3917 10439
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:20 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 19, 8:20 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 820 PM MDT SUN JUN 19 2016 .UPDATE... Issued at 813 PM MDT Sun Jun 19 2016 Drier air moving into northern Colorado behind a cold front. Late afternoon convection along the dry line was very marginal and moisture appears to have mixed out. That area will likely stay capped now. One strong storm in the sweet spot over the Palmer Divide with enough heat and moisture at the end of the day. Some potential for this to work its way southeastward with good moist inflow, however the air it's moving into is potentially cooler so I don't expect this to last very long. Made some adjustments to the forecast for later tonight and tomorrow. Incoming air is cooler. NAM looks to overdue the moisture as the air in eastern Wyoming has a bit more moisture than what is coming in now, but the richer moisture is further east and may not make it all the way to the Front Range. Some potential for some shallow stratus for a while in the morning, but this may stay further east. With the cooling I backed off on POPs for late tonight and Monday morning though there is still a slim chance for lift from aloft to produce light showers out on the northeast plains. Best chance is probably stuff moving off the more unstable mountains in the late afternoon so I shaded the forecast toward this idea. && .SHORT TERM...(This evening through Monday) Issued at 301 PM MDT Sun Jun 19 2016 Satellite showing cold front entering portions of the northern counties of CO bringing cooler temperatures and increased moisture behind it. This moisture will move onto the plains through the afternoon and evening as will increased NE winds. Short term models indicating the formation of a convergence line over the SE counties of Douglas...lincoln and over the eastern portions of the CWA this evening. CAPE values are strong at 2000+ j/kg with deep layer shear in the 30s. This could bring some strong to possibly severe storms later this evening. Look for a more mild evening with clouds moving in behind the front that will maintain overnight temperatures in the low 60s. For Monday...temperatures will drop back to near average with highs in the mid 80s. Low level stratus will move in during the morning with a strong mid level inversion around 700 mb. This inversion will help to cap convection on the plains for tomorrow afternoon. In the mountains model soundings show 2000+ CAPE values that could bring storms in the afternoon. Will increase pops for the higher elevations and onto the Palmer Divide for tomorrow afternoon. With the cap confidence is low that the plains will be able to have any convection...however moisture levels are high with the possibility of stratiform rain over portions of the plains by tomorrow afternoon. .LONG TERM...(Monday night through Sunday) Issued at 301 PM MDT Sun Jun 19 2016 Models feature a substantial upper level high centered over southwestern Colorado Monday night into to Tuesday night. The upper ridge weakens a tad by Wednesday and Wednesday night, but it is still omnipresent concerning the CWA's weather. The models keep southwesterly 30-40 knot winds aloft for the CWA through Wednesday night. The QG Omega fields show benign synoptic scale energy for the forecast area through the periods. The boundary layer flow looks to adhere to normal diurnal trends Monday night into Wednesday morning. Models have a decent surge and northeasterly upslope move into the plains and foothills by 12z Wednesday morning. This continues into Wednesday evening, with drainage after midnight. Concerning moisture, there is some Monday evening, less late day Tuesday. Wednesday afternoon and night, models have quite a bit of moisture, especially in the upper levels. Boundary layer dew points are in the lower 40s F to lower 60s F range late day Monday. By Tuesday, they are lower, with mid 30s F west to lower 50s F east. On Wednesday, they are progged in the lower 30s F west to upper 40s F east. Precipitable water values are in the 0.60 to 1.30 inch range Monday evening, then 0.40 to 1.00 inch late day Tuesday and late day Wednesday. The CAPE values are well over 2000 J/kg Monday evening, with maybe 1000 J/kg, mostly in the mountains for late day Tuesday. The CAPE is pretty high in the mountains late day Wednesday, with way less over the plains. Soundings over the plains show a substantial stable layer Monday evening and again late day Wednesday, both time behind the passage of a new cooler airmass. The QPF fields shows minimal measurable rainfall over the mountians Monday evening and again late day Wednesday. For pops, will go with "chance"s over the mountians and foothills Monday evening and late day Wednesday, with mostly 0%s for the stable plains. For late day Tuesday 0-20%s will do, with best chances in the mountians. Concerning temperatures, Tuesday highs are up 5-10 C from Monday's. Tuesday's highs will be close to this afternoon's. On Wednesday, readings cool off 5-10 C from Tuesday's. For the later days, Thursday through Sunday, the models flatten the upper ridge somewhat with the center shifting to our southeast from time to time. There is a bit of moisture around, more so on the ECMWF. Temperatures look to remain above normal. The best pops will be "slight chance"s mainly in the mountians. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 813 PM MDT Sun Jun 19 2016 There is a chance of MVFR ceilings Monday morning between 12z and 18z, otherwise VFR conditions are expected. Isolated thunderstorms are expected Monday afternoon after 21z. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Gimmestad SHORT TERM...Bowen LONG TERM...RJK AVIATION...Gimmestad
Hazardous weather outlook, Jun 19, 10:20 AM MDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1020 AM MDT SUN JUN 19 2016 COZ030>051-201630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1020 AM MDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AGAIN TODAY WITH HIGH TEMPERATURES REACHING THE UPPER 90S ACROSS NORTHEAST COLORADO. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING AND MAY PRODUCE ISOLATED THUNDERSTORMS SOUTH OF I-70 AND PORTIONS OF EASTERN COLORADO NEAR THE KS BORDER. IF THUNDERSTORMS FORM...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOLER TEMPERATURES AND INCREASED MOISTURE LEVELS WILL RETURN ON MONDAY BEHIND THE PASSAGE OF A WEAK COOL FRONT. THIS MOISTURE MAY PRODUCE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE MONDAY AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL BE WARMER ONCE AGAIN. ENOUGH MOISTURE WILL BE TRAPPED UNDER THE RIDGE TO PRODUCE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY IN THE MOUNTAINS WITH A SLIGHT CHANCE ACROSS THE PLAINS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 19, 7:50 PM MDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SUN JUN 19 2016
COZ041-200215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
750 PM MDT SUN JUN 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
815 PM MDT...
AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASTLE ROCK...OR 23 MILES SOUTH OF DENVER...MOVING NORTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...THE PINERY AND FRANKTOWN.
LAT...LON 3942 10493 3949 10479 3949 10477 3950 10477
3952 10474 3933 10467 3931 10488
TIME...MOT...LOC 0149Z 204DEG 8KT 3940 10484
ENTREKINLocal storm report, Jun 19, 8:06 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
806 PM MDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 E CASTLE ROCK 39.38N 104.81W
06/19/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFREDINSpecial weather statement, Jun 19, 9:01 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 901 PM MDT SUN JUN 19 2016 COZ036-041-200345- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- 901 PM MDT SUN JUN 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 945 PM MDT... AT 900 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF PERRY PARK...OR 28 MILES SOUTH OF DENVER...MOVING EAST AT 10 MPH. ANOTHER STORM WAS BEHIND IT...ABOUT 3 MILES NORTHEAST OF DECKERS. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CASTLE ROCK...LARKSPUR...SPRUCEWOOD...PERRY PARK AND DEVILS HEAD. LAT...LON 3929 10525 3939 10513 3942 10476 3918 10491 TIME...MOT...LOC 0300Z 282DEG 10KT 3932 10503 GIMMESTAD
Local storm report, Jun 19, 9:15 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
915 PM MDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 12 SSE ELIZABETH 39.20N 104.51W
06/19/2016 M1.00 INCH ELBERT CO TRAINED SPOTTER
0820 PM HAIL 5 SE FRANKTOWN 39.33N 104.68W
06/19/2016 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
0801 PM HAIL 2 E CASTLE ROCK 39.38N 104.81W
06/19/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFREDINSpecial weather statement, Jun 19, 10:04 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1004 PM MDT SUN JUN 19 2016
COZ046-200445-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1004 PM MDT SUN JUN 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 1045 PM MDT...
AT 1003 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF MATHESON...OR 18 MILES WEST OF LIMON...MOVING EAST AT
20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIMON.
LAT...LON 3920 10400 3923 10400 3923 10399 3924 10400
3924 10403 3923 10405 3927 10409 3925 10412
3931 10410 3931 10403 3935 10404 3932 10406
3933 10409 3936 10408 3933 10358 3910 10365
TIME...MOT...LOC 0403Z 282DEG 19KT 3926 10403
GIMMESTADLocal storm report, Jun 19, 10:52 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1052 PM MDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 10 S FRANKTOWN 39.24N 104.75W
06/19/2016 M1.25 INCH DOUGLAS CO AMATEUR RADIO
0847 PM HAIL 12 SSE ELIZABETH 39.20N 104.51W
06/19/2016 M1.00 INCH ELBERT CO TRAINED SPOTTER
0820 PM HAIL 5 SE FRANKTOWN 39.33N 104.68W
06/19/2016 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
0801 PM HAIL 2 E CASTLE ROCK 39.38N 104.81W
06/19/2016 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
KFREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:50 PM MDT | Special Weather Statement | BOU | Douglas | 25 min |
| Jun 19, 8:01 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 44 min |
| Jun 19, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 43 min |
| Jun 19, 9:01 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 19, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 49 min |
| Jun 19, 10:04 PM MDT | Special Weather Statement | BOU | Elbert | 41 min |
| Jun 19, 10:13 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 47 min |
| Jun 19, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Jun 19, 11:05 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 115 min |
| Jun 20, 4:22 PM MDT | Special Weather Statement | BOU | Jefferson | 38 min |
| Jun 20, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson, Park | 34 min |
| Jun 20, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 36 min |
| Jun 20, 5:03 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 2 hr |
| Jun 20, 5:37 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.